Well, this note is my last for our blog. I stopped the Mucuna…the Amino Acid Therapy…on February 8th. I know that it works for many people, so I want to clarify my problems with it. First, I was very motivated; however, I did not have any family support in terms of someone checking on me. Our Parkinson’s support group was a great support to me, but it was not enough. I was also experiencing a lot of personal stress; I have had this stress for years, but simply decided that I would go ahead and try the Mucuna. In retrospect, it was not a good idea.
Then, I was among 5 per cent of patients who get a Tyramine reaction. This reaction causes blood pressure spikes. I would have a hypertensive crisis almost daily. This was an exhausting experience; my blood pressure would spike to 280/120, then, in around 30 minutes it would go down. I was very sensitive. This problem persisted.
Third, my energy level was very low. I napped from 2-5 hours daily. I could not handle the exhaustion. The tiredness and mild nausea, along with the hypertension, were overwhelming.
Fourth, I was spilling a lot of Mucuna in my urine. I could not seem to get it balanced. I had a final urine test on February 1st, and, at this time, I do not know if the situation had improved. The spilling of the Mucuna was puzzling to me, and it is something on which I will follow up.
My last concern was my gut problem, which I think was getting worse. I had more abdominal pain on the amino acids. I think I need to see a gastroenterologist, and I plan to do so soon. However, my gut is a little better now that I am off the amino acids..
So I see this as a side trip on my Parkinson’s journey. I am glad that I took it. I think the amino acid therapy works for many people, but it was not for me. I am sad that I could not handle all of the difficulties. I do not see myself as a quitter, but I had to listen to my body.
Thank you, Barbara Roy
A note to readers from the support group:
Dopamine fluctuations such as those described by Barb (“spilling a lot of Mucuna in my urine”) are common. The body is diverting dopamine to create melanin, which is a competing process. The remedy is taking the amino acid Tyrosine which is needed by approximately 80% of people on the protocol. This is a typical part of the protocol and no cause for alarm. On the other hand, Barb’s reaction to Tyramine was challenging, although exceedingly rare as she notes. None of us have experienced it. The tyramine reaction is almost always controllable through dietary interventions (avoiding tyramine rich foods). Finally, in our experience it takes six months, more or less, to reach equilibrium with the protocol although we note that we did not necessarily feel bad for that length of time. In fact, all of us felt significantly better within a few months of beginning the protocol. Medical practitioners typically say that it takes 4-9 months of adjustments to reach optimized function.
Barb continues to join our group meetings and we continue to support her.